Is It Safe to Go Through Unmedicated Methadone Withdrawal?

If you have been on methadone treatment for longer than a month or two, it is likely that you are now dependent on the medication. Therefore, it can be very unsafe to go through unmedicated withdrawal. Instead, it is usually recommended that patients who have been treated with this medication be weaned off it so they will not experience the full withdrawal effects during the process.

Why Shouldn’t Methadone Patients Go Through Unmedicated Withdrawal?

unmedicated withdrawal

Unmedicated methadone withdrawal can cause depression and anxiety.

Methadone does not usually cause deadly withdrawal symptoms in those who stop taking the medication suddenly. However, the symptoms can be very intense and may include painful or uncomfortable effects such as muscle and bone pain, flu-like symptoms, anxiety, and depression. According to the Substance Abuse and Mental Health Services Administration, “It is not recommended that clinicians attempt to manage significant opioid withdrawal symptoms without the [use of] effective detoxification agents,” which, in the case of a methadone maintenance regimen, is usually gradually decreasing dosages of methadone.

In addition, going off one’s methadone suddenly can be very jarring. It can cause a number of severe withdrawal symptoms as well as intense cravings. The pain experienced is usually severe as well, which can “produce needless suffering in a population that tends to have limited tolerance for physical pain.” But these are not the only reasons medication-free withdrawal is dangerous for methadone patients.

Is Withdrawal from Methadone Unsafe?

When done under the care and supervision of medical professionals, the process of withdrawal is normally very safe and does not cause complications. However, going through withdrawal from methadone after having been on it for a long time can be more intense if the individual is not weaned off the drug slowly, often leading to dangerous consequences.

Patients in methadone maintenance treatment are usually very dependent on or addicted to opioids, and it can be difficult for them to avoid a return to drug abuse if they are not given a safety net. Relapse is common for those who are not weaned off methadone slowly, and according to the National Library of Medicine, “Because withdrawal reduces the person’s tolerance to the drug, those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.”

Recognizing Methadone Withdrawal Symptoms

Medicated Withdrawal: A Safer Option

Even experiencing the effects of withdrawal from methadone can be painful and uncomfortable, but the true danger of unmedicated withdrawal comes from the possibility of relapse. Though there is no guarantee that a person who is going through the withdrawal process with the help of a slowly diminishing dosage of methadone will not relapse as well, the chances are much lower.

Taking away the drug completely from someone who is still dependent on methadone endangers the person much more than necessary and gives them a much lower chance of being able to get through withdrawal safely and begin the next phase of their recovery. Someone recovering from opioid dependency should be able to take as long as they need to go through treatment, and they should receive all the resources at their disposal. Call 800-891-9360 to find methadone clinics in your area today.